05282017Headline:

Phoenix, Arizona

HomeArizonaPhoenix

Email Gregory Spizer Gregory Spizer on LinkedIn Gregory Spizer on Twitter Gregory Spizer on Facebook Gregory Spizer on Avvo
Gregory Spizer
Gregory Spizer
Attorney • (215) 790-4578

Can Tylenol Cause Liver Injuries?

Comments Off

Acetaminophen is the generic name of one of the most common drugs in the United States. It is contained in many prescription products like Vicodin, but is most commonly associated with an over-the-counter product that we use everyday – Tylenol. Increased dosages of acetaminophen have been linked to severe liver injuries and allergic reactions. Over the years, the FDA has mandated that the Tylenol warning be updated to inform consumers of Tylenol’s risk of liver injury.

Acetaminophen causing liver injury received increased attention recently when the FDA asked drug manufacturers to limit the strength of acetaminophen in prescription drugs. Products are now required to contain no more than 325 mg of acetaminophen. A Black Box Warning, the most stringent warning for a prescription product, will also be added to prescriptions that contain acetaminophen. The warning will stress that patients are not to exceed the daily maximum dose of acetaminophen (4 grams/day).

Before readers start raiding their medicine cabinets and throwing out their Tylenol products, it is important to keep a few points in mind:

1. Drugs are like many other products – if used correctly and in the proper fashion, they are generally fine. What this warning tells us is that when you have chronic pain, do not keep popping Tylenol pills to treat it. Only take your medications at the recommended dosage.

2. Whenever you have a question about the prescription or over-the-counter products you take, your best course of action is to discuss the matter with your healthcare provider. Better safe than sorry.

3. Read the labels of the medications you take. Yes – they are boring and dry. But, the information they contain is invaluable.

Remember that all medications have risks so be mindful of the amount that you are taking.